top of page

BENZO STORY: Jeff from Winfield, Illinois

Updated: Mar 23, 2023

Summary


Story of a middle-aged man whose dependence and withdrawal from Xanax had severe negative effects on his health, career, and marriage.

 

Details

  1. Key Topics: Anxiety, Benzos, Dependence, Withdrawal, Xanax (alprazolam), Doctors, Imipramine, Antidepressant, GAD, Counseling, Career Loss, Relationship Loss, Separation, Fear, Symptoms

 

Content Warning


Stories presented on Easing Anxiety may contain triggering content for certain segments of the population. If this is a concern for you, please refrain from reading any further. These stories are provided for informational purposes only and should never be considered medical advice. Opinions stated are those of the author only. See our disclaimer at the bottom of this post for more information.

 

Jeff’s Story


I am a 53-year-old man. I was first prescribed Xanax back in 1987. I had just graduated from college and had taken my first real job. I was excited, but even more so, I was scared that I didn’t have what it took to abandon my college lifestyle and embark on a career.


I began having very strong surges of anxiety, bordering on panic, and within a few weeks I had become rather stuck in an acute anxiety state. I was diagnosed with Generalized Anxiety Disorder (GAD) and was given a tricyclic antidepressant called Imipramine, as well as a prescription for .25mg Xanax, to be taken only at bedtime.


Over the next several months, I got used to my new life, became adept at my job, and my symptoms waned. I discontinued the antidepressant, but I continued to take .25mg – .50mg Xanax every night at bedtime, and never stopped.


When I look back over all the years, I only used Xanax at bedtime. I don’t really feel like it had any detrimental effects on me other than feeling groggy when it was time to get up in the morning. I’m sure it had other negative effects, but nothing particularly disabling or uncomfortable.

I do know that I was emotionally dependent on Xanax to fall asleep every night…

I do know that I was emotionally dependent on Xanax to fall asleep every night and there must have been some degree of chemical dependence as well. During those years, my anxiety would flare up from time to time due to stressful life circumstances; and as the situations resolved, my anxiety would always go back into remission.


In 2010, I had some marital and job problems and that old anxiety made a predictable return. My doctor recommended increasing my Xanax use, and for the first time in my life I started using it during the day. I didn’t think much of it at the time. I was grateful for the relief it provided and my doctor clearly felt that I could benefit from it.


Over the next several months, a powerful physical dependence took hold; but I was completely unaware of what it was. I just continued treating my escalating anxiety with more Xanax. It was during the fall of 2011 when I entered into a different state of being.

From that time forward, I was out of my mind with constant fear / terror / anxiety. I was in that fearful state around the clock, and I was having to get up during the middle of the night to take additional Xanax, only to wake the next morning in utter terror. Of course, I was in a miserable state of tolerance withdrawal, but I had no idea what that was.

I asked my psychiatrist if the Xanax could actually be causing my symptoms and he assured me this was not the case…

Several times over the next five years, I asked my psychiatrist if the Xanax could actually be causing my symptoms and he assured me this was not the case and that I needed weekly counseling. I did weekly counseling for two years and my counselor was confused as to why I was not making any progress. Even though my life circumstances were settled and stable, this feeling of constant fear raged on, and I was barely functional on any level. Neither my psychiatrist nor my counselor recognized the signs and symptoms of severe tolerance, and I was given many additional medications for my “severe, treatment-resistant anxiety.”


It wasn’t until Jan. 2017 that I did massive research and found out what had happened to me. I discovered a huge online community of people whose stories corroborated my own. I was in such severe tolerance withdrawal I did not feel that a slow, symptom-guided taper was possible, as I was not able to stabilize at any dose. I controlled the rate of my four-month-long taper, which is quite rapid among those in the know. (This may have been a mistake). I am now 16 months off and I have yet to feel any measurable improvement at all. My symptoms are almost entirely emotional / mental.


The fear / terror is by far the worst symptom and is completely crippling. I also suffer from severe cognitive disruption and the brain fog and mental fatigue is often staggering. I lost my job two weeks into my taper and have not been able to work since. My wife and I have put our home up for sale and we have separated. (I’m living with my parents).

In summary, I have lost my health, my career, my home, my finances, and by the time this is over, I may have lost my marriage.

In summary, I have lost my health, my career, my home, my finances, and by the time this is over, I may have lost my marriage. I honestly don’t see ever being able to recover from this. Benzodiazepine withdrawal has all but destroyed me.


My history of benzodiazepine consumption:

  1. 1987-2000 .25mg every night at bedtime

  2. 2000-2009 .5mg every night at bedtime

  3. 2010 1mg/day (.5mg at bedtime and .5mg at some point during the day)

  4. 2011 1.5mg/day (.5mg 3X/day)

  5. 2012-2017 2mg/day (.5mg 4X/day)

  6. Tapered Feb. 2017-June 2017.

  7. Benzo free since June 14, 2017.

Jeff

 

Share Your Story


We are always looking for new stories to share. Please visit our feedback form if you’d like to share your story with our community. Thank you.

 

Disclaimer


All stories shared on Easing Anxiety are done so with the author’s permission. These stories are provided for informational purposes only and should never be considered medical advice. The views and opinions expressed within are those of the author only, and do not necessarily reflect those of Easing Anxiety or its founder. Stories presented on Easing Anxiety may contain triggering content for certain segments of the population. While provided as an informational resource to our community, some stories may not be beneficial to those who are sensitive to their content. Regarding benzodiazepine withdrawal or BIND, most people can withdraw safely, successfully, and without serious complications if they are informed and have a solid support system. Many of the stories shared on Easing Anxiety are extreme and should not be used to create any expectations of one’s individual experience. Please read the Ashton Manual formore information and work with your doctor. Withdrawal, tapering, or any other change in dosage of benzodiazepines, nonbenzodiazepines (Z-drugs), or any other prescription medication should only be done under the direct supervision of a licensed physician. View our complete disclaimer for more info.

Related Posts

See All
bottom of page